From Louisiana, USA:
My 15-year old Type One son was recently (one week ago) treated for hives with an injection of Celestone [a steroid medication]. His blood sugars are now completely out of control (200-500 mg/ml). How long would you expect this to continue? We have doubled his sliding scale insulin with a minimum amount of success - it brings his sugar done to a normal range about 50% of the time. Any suggestions?
How long the elevated sugar levels will last depends in large part on the duration of action of the steroid he was given, and partially on the size of the dose he got.
Your son simply needs lots more insulin. Probably he'll also need a few days of increased basal insulin (NPH, or Lente, or Ultralente "cloudy" insulin) as well as more short-acting (Regular or lispro [Humalog®] insulin). It'll also take lots of blood sugar testing (at least four a day) to keep track of his sugar level.
Keep in touch with his diabetes team daily till things settle down.
Original posting 29 Jul 97
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.